Question | Discussion | References | CME Credit

Updated February 2, 2011

Case 2: Nevirapine-Induced Hepatotoxicity

Author: Bradley W. Kosel, PharmD David H. Spach, MD

A 24-year-old HIV-infected woman with a CD4 count of 289 cell/mm3 and an HIV RNA of 75,000 copies/ml is admitted to the inpatient hospital service with a 3-day history of fever, malaise, diarrhea, jaundice, nausea, and vomiting. She was diagnosed with HIV approximately 4 months ago and 1 month ago started zidovudine-lamivudine (Combivir) plus efavirenz (Sustiva). At baseline, she has mild renal insufficiency. The efavirenz was discontinued (after 3 days) because of disturbing dreams and a sensation of body numbness and was promptly replaced with nevirapine (Viramune), starting at a dose of 200 mg once daily and increasing to 200 mg twice daily after 14 days. She is on no other medications. Her admission physical examination shows a temperature of 38.4°C, visible jaundice, and right upper quadrant tenderness. Laboratory studies show an aspartate aminotransferase (AST) level of 532 U/L (baseline = 56 U/L), a total bilirubin of 3.4 mg/dl (baseline = 1.0 mg/dl), and a normal amylase level. The patient has also been diagnosed with chronic hepatitis C virus infection.

Which one of the following statements is the most accurate?

A The patient likely has nevirapine-induced hepatotoxicity. Antiretroviral therapy should be temporarily discontinued until symptoms resolve and hepatic aminotransferase levels return to baseline. Nevirapine should not be used again for this patient.
B The absence of rash makes nevirapine-associated hepatotoxicity extremely unlikely and thus nevirapine should be continued.
C The patient’s situation likely represents a mild and reversible reaction to nevirapine. Antiretroviral therapy should be continued with a reduced dose of nevirapine and the patient should receive prednisone (1 mg/kg/d) for 7 days. Hepatic aminotransferase levels should be monitored until laboratory and clinical symptoms resolve.
D The signs and symptoms are most consistent with immune reconstitution to chronic hepatitis C virus infection and the patient should receive prednisone (1 mg/kg/d) for 14 days. Nevirapine should not be discontinued.